California, 2003

Rip Current in California, July 24, 2003

July 24, 2003 · NWS SGX · 1 event in 1 county or zone

A body boarder was caught in a rip current and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A body boarder was caught in a rip current and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM PST, 45 minutes earlier.

Area forecast discussion, Jul 24, 1:30 PM PST, 45 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT THU JUL 24 2003

.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL
LOW CLOUDS AND FOG DURING THE NIGHT AND MORNING FOR THE NEXT SEVERAL
DAYS. SOME SUBTROPICAL MOISTURE WILL CONTINUE OVER THE AREA BUT THE
CHANCE OF THUNDERSTORMS WILL BE MAINLY OVER THE MOUNTAINS THROUGH
FRIDAY. THE FLOW WILL TURN MORE TO THE EAST TO SOUTHEAST SATURDAY
AND BECOME STRONGER BY MONDAY WITH AN INCREASING CHANCE FOR SHOWERS
AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.

.DISCUSSION...A COASTAL EDDY AND A STRONG INVERSION WILL KEEP A
FAIRLY UNIFORM COVERAGE OF CLOUDS AND STUBBORN BEACH CLEARING AT THE
COAST UNTIL FURTHER NOTICE. TSTORM COMPLEX CROSSING THE CO RIV
SENDING DEBRIS CLOUDS AT US. CUMULUS BUILDUPS OVER THE MTNS HAVE NOT
PRODUCED ANY SHOWERS TODAY. THE UPPER HIGH WILL BE STRONG OVER
COLORADO...BUT THE DEEP MOISTURE COLUMN REMAINS JUST TO OUR EAST...
SO EXPECT SOME AFTERNOON CUMULUS BUILDUP OVER MTNS AND MAYBE A FEW
SHOWERS OR TSTORMS THROUGH SAT...BUT NOT MORE. ADDITIONAL MID AND
HIGH CLOUD DEBRIS FROM AZ TSTORMS IS LIKELY AT TIMES TOO. THE UPPER
HIGH BUILDS TOWARD OREGON OVER THE WEEKEND...TURNS THE FLOW FROM
SOUTHERLY TO EASTERLY...AND BRINGS IN DEEPER MOISTURE TO OUR AREA.
ON MON THE GFS MODEL SHOWS AN EASTERLY WAVE ARRIVING FROM COLORADO
TO PROVIDE ADDITIONAL DYNAMIC LIFTING FOR THE INCREASED MOISTURE.
MON COULD BE A DAY WHERE SHOWERS ARE POSSIBLE WEST OF THE MTNS. THE
WAVE GETS PICKED UP BY THE SOUTHERLY FLOW OVER THE OCEAN TUE AND
ADVECTS THE DYNAMICS AND MOISTURE NORTHWARD AND OUT OF THE AREA.
FLOW REMAINS SOUTH OR SOUTHWEST TUE AND BEYOND FOR GENERALLY DRY
WEATHER... ALTHOUGH MOIST EASTERLY FLOW WILL LURK NEARBY OVER
NORTHERN BAJA. WILL KEEP THE CHANCE OF TSTORMS FOR MTN AREAS THROUGH
THE PERIOD AND HOLD OFF MENTION OF POPS WEST OF MTNS UNTIL THE
GUIDANCE BECOMES MORE CONSISTENT WITH THAT WET SOLUTION ON MON.

.SAN...NONE.

MM
Hazardous weather outlook, Jul 24, 5:00 AM PST, 9 hours 15 minutes before
CAZ042-043-048-050-055>058-060>062-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS FRIDAY THROUGH SUNDAY...INCREASING CHANCES EARLY NEXT WEEK
WITH GREATER POTENTIAL FOR LOCALIZED FLASH FLOODING.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange

When
July 24, 2:15 PM PST to 2:45 PM PST
Where
Orange County, Sunset Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange2003-07-2425MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365830.